Michigan, 2003

Damaging Winds in Michigan, July 7 to 8, 2003

July 7 to 8, 2003 · NWS IWX · 6 events in 5 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 2:34 PM EST, 9 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 2:34 PM EST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST MON JUL 7 2003

ACTIVE PATTERN WILL CONTINUE AS COLD FRONT IN THE PLAINS WORKS
SLOWLY SOUTHEAST OVER THE NEXT COUPLE OF DAYS. OTHER THAN A FEW CU
AROUND...CLEAR SKIES IN PLACE BACK INTO IA. EXTREMELY UNSTABLE
ATMOSPHERE BACK IN IA/IL WHERE CONVECTION IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON/EVENING. WITH NOTHING CLEAR AT THIS TIME FOR
EXACT TRACK OR TIMING...WILL GO SCT WORDING FOR THIS EVE AND CHC FOR
TONIGHT. TUESDAY...DEEP MSTR IN PLACE AS WELL AS ANY LEFT OVER
BOUNDARIES AND LOWS MOVING ALONG THE FRONT WILL QUICKLY STIR UP
CONVECTION AGAIN. WILL GO LIKELY NORTH HALF OF CWA AND HIGH CHC IN
SOUTH. TUES NGT LOOKS VERY WET AND STORMY. WILL GO WITH LIKELY POPS
ALL AREAS.

WITH NO END IN THE FLOODING THREAT FOR THE NEXT 36-48 HOURS...WILL
EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. BASED ON RAINFALL
OVERNIGHT AND THIS AM...WILL EXPAND THE WATCH TO COVER STARKE
COUNTY...TO KOSCIUSKO...TO ALLEN INDIANA...TO PUTNAM COUNTY OHIO.

WEDNESDAY THROUGH THURSDAY GETS TRICKIER AS MODELS TRY TO MOVE THE
FRONT THROUGH THE REMAINDER OF THE CWA. ETA CLEARS THE FRONT DURING
WEDS AFTN...WHILE THE GFS HANGS IT UP...MAINLY OVER THE SOUTH
THROUGH EARLY THURSDAY. PERSISTENCE IN ORDER HERE...SO WILL KEEP WITH
CHC POPS WEDS-THURS.

TEMPS WILL BE TRICKY AS WELL WITH CONVECTIONS/CLOUDS AROUND. CURRENT
SETUP LOOKS GOOD SO NO CHANGES.

EXTENDED DISCUSSION...
GFS EXHIBITED GOOD RUN TO RUN CONTINUITY WITH 500 MB TROUGH AND
SECONDARY COLD FRONT PASSING ACROSS REGION THURSDAY NIGHT...SO HAVE
ADDED A MENTION OF SHOWERS AND STORMS FOR THURSDAY NIGHT PERIOD.
WEAK IMPULSES INDICATED IN DRY NORTHWEST FLOW FOR THE WEEKEND.
GIVEN UNCERTAINTY...WILL KEEP LATER PERIODS OF EXTENDED DRY.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ015>016...
OHZ024>025.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 7, 5:09 AM EST, 18 hours 31 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 7:02 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0702 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    WILLSHIRE                 OH   FLOOD
07/07/03   VAN WERT                       STATE OF EMERGENCY WAS
                                          DECLARED IN THE EXTREME
                                          SOUTHWESTERN CORNER OF VAN
                                          WERT COUNTY. US 33 IS
                                          CLOSED ON THE OHIO SIDE AND
                                          STATE ROUTE 81 AND 49
                                          AROUND WILLSHIRE ALONG THE
                                          ST MARYS RIVER IS CLOSED
                                          DUE TO FLOODING. REPORTED
                                          BY EMERGENCY MANAGER.

WAMSLEY
Local storm report, Jul 7, 11:30 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1130 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    4 S WOLCOTT               IN   0 MPH WIND GUST
07/07/03   WHITE                          65 T0 70 MPH WINDS.
                                          REPORTED BY TRAINED
                                          SPOTTER.

STEVENS

The radar

The Northern Indiana radar (KIWX), 102 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 7, 11:40 PM EST
Where
Berrien County, Benton Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -86.433

Law enforcement reported trees and power lines down near Benton Harbor.

Thunderstorm Wind, Cass

When
July 8, 12:14 AM EST
Where
Cass County, Barron Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.833, -86.167

Law enforcement reported trees down around Barron Lake.

Thunderstorm Wind, St. Joseph

When
July 8, 12:45 AM EST
Where
St. Joseph County, Three Rivers
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.633

Law enforcement reported trees and power lines down in Three Rivers.

Thunderstorm Wind, St. Joseph

When
July 8, 1:15 AM EST
Where
St. Joseph County, Colon
Measured
51 kt (59 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.950, -85.317

Trained spotter reported a wind gust to 60 MPH near Colon.

Thunderstorm Wind, Branch

When
July 8, 1:25 AM EST
Where
Branch County, Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -85.000

Law enforcement reported trees and power lines down in Coldwater.

Thunderstorm Wind, Hillsdale

When
July 8, 1:45 AM EST
Where
Hillsdale County, Bankers
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -84.700

Law enforcement reported trees and power lines down near Bankers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372545, 5372546, 5372547, 5372548, 5372549, 5372550.